Perioperative analgesia and the effects of dietary supplements

Andrew Abe, Alan David Kaye, Karina Gritsenko, Richard D. Urman, Adam Marc Kaye

Research output: Contribution to journalReview article

8 Scopus citations

Abstract

With over 50,000 dietary supplements available, resurgence in consumer interest over the past few decades has resulted in an explosion of use of these agents worldwide. Disillusionment with current medications and belief in "natural medicines" has resulted in a multibillion dollar industry. Active ingredients in a number of herbs are being tested for therapeutic potential, and some are efficacious, so herbal medicines cannot be dismissed. The prevalence of herbology is further encouraged by a relatively relaxed policy of the FDA regarding these compounds, which they consider foods. As herbal products are included in the "supplement" category, there is no existing protocol for standardization of these products. There are numerous examples of herbals that can adversely affect patient recovery and outcomes in anesthesia. The prudent anesthesia provider will make sure to obtain correct information as to accurate herbal usage of each patient and attempt to discontinue these products two to three weeks prior to the delivery of an anesthetic. Postoperative analgesia, bleeding, and level of sedation can be negatively impacted related to herbal products and herbal-drug interactions. Over 90 herbal products are associated with bleeding and this can be a specific problem intraoperatively or when considering placement of a regional anesthetic for postoperative pain management.

Original languageEnglish (US)
Pages (from-to)183-189
Number of pages7
JournalBest Practice and Research: Clinical Anaesthesiology
Volume28
Issue number2
DOIs
Publication statusPublished - Jun 2014

    Fingerprint

Keywords

  • MESH index: herbals
  • St. John's wort
  • anesthesia
  • bleeding
  • dietary supplements
  • kava kava
  • over the counter agents
  • valerian

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this